Medicolegal Issues

After a Fall


 

A70-year-old female was admitted for management of progressive cellulitis and evaluation of a lower leg laceration after she fell from a motorized scooter. She had initially failed outpatient management with cephalexin and was treated with vancomycin and piperacillin and tazobactam while hospitalized. Her cellulitis resolved, and plastic surgery helped repair the laceration with skin grafting from her right thigh.

Three days after the procedure, the woman’s electrolyte panel read plasma glucose 110 mg/dL, blood urea nitrogen 11 mg/dL, serum creatinine 0.8 mg/dL, sodium 138 mEq/L, potassium 5.7 mEq/L, chloride 101 mEq/L, bicarbonate 28 mEq/L, magnesium 2.1 mg/dl, and calcium 8.9 mg/dl.

She was taking:

  • Citalopram 20 mg PO QD;
  • HCTZ 25 mg PO QD;
  • Docusate 100 mg PO twice daily;
  • Oxycodone 5 mg PO Q6 hours PRN pain;
  • Acetaminophen 500 mg PO Q6 hours scheduled;
  • Heparin 5,000 units SQ q eight hours;
  • Levothyroxine 25 mcg PO QAM;
  • Intravenous fluid D5NS at 80 cc/hour; and
  • Trazodone 50 mg PO PRN insomnia.

Her urinalysis showed:

  • pH 6.8;
  • Na 155 meq/L;
  • K 20 meq/L; and
  • Urine osmolality 447.

Which of the following is the most appropriate action for this patient?

a) Sodium polystyrene sulfonate 30 gm orally every 4 hours; four doses

b) Sodium polystyrene sulfonate enema 60 gm

c) Discontinue citalopram

d) Discontinue oxycodone

e) Discontinue heparin

Discussion

The answer is E: Discontinue heparin. This patient has hyperkalemia with low urinary excretion of potassium and no evidence of acidosis. Many medications can cause hyperkalemia, most notably angiotensin-converting enzyme inhibitors, K-sparing diuretics, NSAIDs, and beta-blockers.

When an obvious cause is not present, such as over-supplementation of potassium chloride via oral or intravenous route, a search for less obvious causes, such as renal tubular acidosis, is warranted. In this patient none of these causes is present.

Heparin has many potential side effects, both directly from anticoagulation, such as retroperitoneal hemorrhage, or immunologically, such as heparin-induced thrombocytopenia (HIT). In this case the patient has heparin-induced hypoaldosteronism causing secondary hyperkalemia. This can occur with all types of heparin, usually at doses greater then 5,000 units/day. This emphasizes the point that when an unexpected phenomenon is noted in a hospitalized patient, a search should always include medications’ side effects.

Subcutaneous heparin was discontinued, and the patient was placed on aspirin, TED hose stockings, and sequential compression devices for deep vein thrombosis (DVT) prophylaxis. A repeat electrolyte panel obtained afterward showed resolution of the patient’s hyperkalemia. TH

Dr. Newman and Herber practice at the Department of Medicine, Mayo Graduate School of Medical Education, Mayo Clinic, Rochester, Minn.

Next Article:

   Comments ()